ISSN 1941-5923

Logo



Concomitant pelvic and rectus sheath haematomas in a patient anticoagulated with enoxaparin and warfarin for fast atrial fibrillation

Neil U. Barua, Mohammed S. Tholoor, David J. Rose

CaseRepClinPractRev 2005; 6:189-191

ID: 428856

Published:


Background: The use of low-molecular-weight heparins for both prophylactic and therapeutic applications has become widespread in recent years. Whilst they offer several advantages over unfractionated heparin and are considered safe and efficacious, major bleeding episodes with low-molecularweight heparins are estimated to occur at a rate of up to 1%1.Case Report: We present the case of a patient anticoagulated with enoxaparin and warfarin for new-onset fast atrial fibrillation, who developed haemodynamic compromise as a result of concomitant pelvic and rectus sheath haematomas. Conclusions: The use of low-molecular-weight heparins in thromboembolic prophylaxis is widespread, and the range of conditions in which they are used therapeutically is widening. Although they have several advantages over unfractionated heparin, these advantages must always be weighed against the potential for significant, and even fatal, haemorrhage. There are several common factors which can significantly increase the risk of bleeding. Clinicians must be aware of these factors and vigilant for signs of concealed hemorrhage in these patients.

Keywords: pelvic haematoma, rectus sheath haematoma, Warfarin, enoxaparin



Back